Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 203, NWS Pueblo, CO

August 11, 2004Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 11, 2004, 3:58 PM MDT for Las Animas County, Colorado. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2004, 3:58 PM MDT (21:58 UTC)
Expired
Aug 11, 2004, 5:30 PM MDT
In force
92 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 144 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 1:20 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.0 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2004-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2004-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-421 J/kg
Mixed-layer LCL
2167 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 112158 CCA
SVRPUB
COC071-112330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
354 PM MDT WED AUG 11 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAS ANIMAS COUNTY IN SOUTHEAST COLORADO
  THIS INCLUDES THE CITY OF TRINIDAD

* UNTIL 530 PM MDT.

* AT 352 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTHEAST OF GULNARE...AND MOVING
  SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR COKEDALE BY 405 PM MDT.
  NEAR TRINIDAD BY 415 PM MDT.

THE TOWN OF BONCARBO IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3735 10473 3719 10484 3700 10443 3712 10405

$$

TLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:15 PM MDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 11, 2:15 PM MDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
215 PM MDT WED AUG 11 2004

.SHORT TERM...
(TONIGHT AND THURSDAY)

ISOLATED SEVERE STORMS MAIN FORECAST CONCERN.

LOW CLOUDS AND FOG OVER THE EASTERN PLAINS THIS MORNING HAVE KEPT
MOST AREAS EAST OF THE I25 CORRIDOR STABLE ATTM. CLEARING ALONG THE
EASTERN MOUNTAINS HAS ALLOWED ENOUGH HEATING AND INSTABILITY TO
DEVELOP FOR STORMS TO BEGIN ALONG THE MTS AS I TYPE.  SHEAR IS
RUNNING 40-55KTS...HOWEVER INSTABILITY IS A BIT LESS THAN IN
PREVIOUS DAYS...WITH LAPS DATA AND MESOETA DEPICTING 1-2 KG/KG.
THINK LARGE HAIL AND WIND GUSTS ARE PRIMARY THREAT...COORDINATED
WITH SPC AND OTHER OFFICES FOR SVR TS WATCH THROUGH 8 PM. STORMS
SHOULD MOVE SOUTH TO SOUTHEAST TODAY...HUGGING HIGHER TERRAIN AND
INTERSTATE CORRIDOR. KC

CONDITIONS THURSDAY WILL BE SIMILAR TO TODAY...WITH UPSLOPE WINDS
AND MOISTURE PUSHING BACK AGAINST THE PALMER DIVIDE AND LOWER
ELEVATIONS IN THE COLORADO SPRINGS AREA IN THE MORNING. THUS EXPECT
PATCHY FOG OVER MUCH OF EL PASO COUNTY UNTIL MID MORNING. WITH LITTLE
CHANGE IN OVERALL SYNOPTIC SITUATION...LOWERED HIGH TEMPS EAST OF THE
MOUNTAINS A LITTLE...BUT OTHERWISE MADE VERY LITTLE CHANGE TO GRIDS.
JKH

.LONG TERM...
(THURSDAY NIGHT THROUGH WEDNESDAY)

MAIN FORECAST CONCERNS REMAIN POPS AND TEMPS IN UNSETTLED NORTHWEST
FLOW PATTERN THROUGH THE WEEKEND.

UNSETTLED WEATHER PATTERN ACROSS EASTERN COLORADO REMAINS ON TAP
THROUGH THE WEEKEND...WITH UPPER LEVEL RIDGE ACROSS THE DESERT SW
AND GREAT BASIN ALONG WITH UNSEASONABLY COOL BROAD UPPER TROUGH
PERSISTING ACROSS THE CENTRAL AND EASTERN CONUS. SHORT WAVES
IN THE NORTHWEST FLOW WILL KEEP LOW LEVEL MOISTURE AND UPSLOPE FLOW
ACROSS THE EASTERN MTS AND PLAINS THROUGH SUN. HAVE TEMPERED TEMPS
BACK ACROSS THE PLAINS THROUGH SATURDAY...KEEPING CURRENT CHANCE POPS
IN PLACE ACROSS THE EASTERN MTS AND PLAINS. SEVERE POTENTIAL WILL
ALSO REMAIN IN PLACE WITH PLENTY OF SHEAR FOR LARGE HAIL...BUT WILL
DEPEND ON AMOUNT OF SOLAR HEATING AND TIMING OF SHORT WAVES TO AID
IN DESTABLIZING ATMOSPHERE. NOT MUCH CHANGE OUT WEST...WITH ENOUGH
MOISTURE UNDER BUILDING RIDGE TO KEEP ISOLATED DIURNAL POPS AND
SEASONAL TEMPS IN PLACE.

MODELS INDICATING GREAT BASIN RIDGE TO SLOWLY SLIDE EAST ACROSS THE 4
CORNERS REGION SUNDAY...WITH A DISTURBANCE TRYING RIDE THE PERIPHERY
OF THE RIDGE ACROSS THE NORTHERN ROCKIES MONDAY. FLOW ALOFT BECOMES
MORE NORTHERLY ON SUNDAY...WITH MODELS INDICATING SOME MID LEVEL
DRYING TO KEEP SLIGHT CHANCES POPS AND NEAR SEASONAL TEMPS ACROSS
THE REGION. LATEST GFS MOVES NORTHERN ROCKIES DISTURBANCE ACROSS THE
NORTHERN AND CENTRAL HIGH PLAINS TUE AND WED...SENDING ANOTHER COOL
SURGE ACROSS EASTERN COLORADO.  WILL NOT BITE OFF ON THIS SOLUTION
ATTM...KEEPING DIURNAL SLIGHT CHANCE POPS AND NEAR AVERAGE TEMPS
ACROSS THE REGION.  -MW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE

&&
Hazardous weather outlook, Aug 11, 7:00 AM MDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT WED AUG 11 2004

COZ058>089-093>099-121300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP OVER PIKES PEAK...
SANGRE DE CRISTO MOUNTAINS...AND WET MOUNTAINS EARLY THIS
AFTERNOON.  THUNDERSTORMS SHOULD MOVE SOUTHEASTWARD TO THE ADJACENT
INTERSTATE 25 CORRIDOR AND SOUTHEASTERN COLORADO PLAINS BY MID
AFTERNOON AND EVENING.  THE AIR MASS WILL STILL BE MODERATELY
UNSTABLE WITH STRONG WIND SHEAR...SO THERE WILL BE THE POTENTIAL FOR
ONE OR TWO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.  THE MAIN
THREAT FROM ANY SEVERE THUNDERSTORM WILL BE HAIL AROUND QUARTER SIZE
AND WIND GUSTS AROUND 60 MPH.  THE PRIMARY SEVERE THUNDERSTORM THREAT
AREA WILL BE FROM PIKES PEAK TO THE WET MOUNTAINS TO THE SOUTHERN
FOOTHILLS AND EASTWARD INTO SOUTHEASTERN COLORADO.  A FEW COMMUNITIES
IN THIS THREAT ZONE ARE COLORADO SPRINGS...CANON CITY...BEULAH...
PUEBLO...WALSENBURG...TRINIDAD...LA JUNTA...LAMAR...AND SPRINGFIELD
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS OVER SOUTHEAST COLORADO EACH
AFTERNOON AND EVENING THROUGH TUESDAY. THERE IS THE POSSIBILITY THAT
A FEW OF RHE STORMS WILL DEVELOP INTO SEVERE STORMS WITH THE
POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. THIS IS
ESPECIALLY TRUE THURSDAY ALONG THE I-25 CORRIDOR SPREADING TO THE
KANSAS BORDER BY LATE EVENING.

WEST OF THE SANGRE DE CRISTO MOUNTAINS AND OVER THE UPEPR ARKANSAS
VALLEY DRY AND WARM CONDITIONS WILL ONLY PROVIDE FOR
ISOLATED THUNDERSTORMS EACH DAY AND MOST OF THOSE WILL BE DRY WITH
GUSTY WINDS AND LITTLE OR NO RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE EASTERN MOUNTAINS AND SOUTHEAST PLAINS BETWEEN
1 PM THIS AFTERNOON AND 9 PM THIS EVENING.

METZE/WFF

In the hours before

Local storm report, Aug 11, 3:38 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
338 PM MDT WED AUG 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             CRIPPLE CREEK           38.75N 105.18W
08/11/2004  1.00 INCH        TELLER             CO   LAW ENFORCEMENT

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:40 PM MDTSevere Thunderstorm WarningPUBEl Paso95 min
Aug 10, 7:13 PM MDTTornado WarningPUBEl Paso62 min
Aug 10, 7:28 PM MDTSevere Thunderstorm WarningPUBBaca, Prowers62 min
Aug 10, 7:36 PM MDTSevere Thunderstorm WarningPUBPueblo84 min
Aug 10, 7:57 PM MDTTornado WarningPUBEl Paso, Pueblo93 min
Aug 10, 8:08 PM MDTFlash Flood WarningPUBEl Paso, Pueblo3 hr
Aug 10, 8:12 PM MDTSevere Thunderstorm WarningPUBKiowa78 min
Aug 10, 8:27 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero93 min
Aug 10, 8:47 PM MDTSevere Thunderstorm WarningPUBFremont58 min
Aug 10, 9:03 PM MDTSevere Thunderstorm WarningPUBBent, Prowers87 min
Aug 10, 9:30 PM MDTSevere Thunderstorm WarningPUBKiowa60 min
Aug 10, 9:39 PM MDTSevere Thunderstorm WarningPUBCuster, Pueblo66 min
Aug 10, 10:07 PM MDTSevere Thunderstorm WarningPUBBaca83 min
Aug 10, 10:26 PM MDTTornado WarningPUBBaca, Prowers34 min
Aug 11, 3:27 PM MDTSevere Thunderstorm WarningPUBTeller48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.